UK

‘Zombie drug’ could be widespread in UK, experts warn

The substance can cause large patches of rotting flesh when injected (Alamy/PA)
The substance can cause large patches of rotting flesh when injected (Alamy/PA) The substance can cause large patches of rotting flesh when injected (Alamy/PA)

A new “zombie drug” which has claimed its first British victim could be widespread in the UK, experts have warned.

The death of 43-year-old Karl Warburton in Solihull, West Midlands, last May marked the first recorded fatality caused by xylazine, a powerful sedative which has swept across the United States.

The substance – used by vets to tranquilise large animals – lowers the heart and breathing rate to dangerous levels and can cause large patches of rotting flesh when injected, leading to the name zombie drug.

It is thought that Mr Warburton, who had been referred to addiction services, took heroin which was laced with fentanyl and xylazine.

The factory worker was found in the living room of his home.

A coroner determined his cause of death as acute aspiration pneumonitis, a lung injury caused by inhaling toxins, and listed xylazine as a contributing factor.

The presence of the drug in his system was discovered by “chance” after toxicologists noticed a “strange peak” in the results of his drug screening.

Now experts have warned that xylazine – known as tranq dope – could already be widespread in British heroin supplies as drug screenings are not designed to detect it.

It has contributed to an epidemic of drug deaths in the US, with research by the Food and Drug Administration (FDA) showing it is prevalent in 7% of overdoses across the country – and as high as one in four (26%) in some states.

Dr Caroline Copeland, director of the National Programme on Substance Abuse Deaths, led a study into Mr Warburton’s death at King’s College London.

She said it was “highly likely” that the drug is elsewhere in the British drug market but that it is not being detected.

Dr Copeland warned that regular drug screenings should be updated to look for the drug and that users should be made aware of the additional risks of xylazine.

“If it has appeared in one place, it is highly unlikely that this was the only preparation with (xylazine) available,” she said.

“It probably is elsewhere but isn’t being detected.

“If this is suggesting that we are now getting our heroin from similar sources to the United States, then absolutely it needs to be tested for.

“The most immediate thing to be done is to tell heroin users that this is around.

“He (Mr Warburton) probably purchased heroin and didn’t know it was laced with fentanyl and xylazine.

“(If) you are using three sedatives, that’s going to cause even more respiratory depression than you think you can cope with.”

She added that it came to her attention “by chance” thanks to the “diligence” of toxicologists who noticed an unusual spike in Mr Warburton’s test results.

In February the FDA announced new measures to restrict the illicit flow of xylazine into the United States after it was “increasingly detected” in overdose deaths.

It said that, as well as causing a severe drop in blood pressure, body temperature and heart rate, injecting the drug creates “patches of dead and rotting” tissue which could lead to amputation if left untreated.

“These wounds can develop in areas of the body away from the injection site and may become life-threatening,” the agency added.